Depression is a common condition involving 30 million office visits annually. There have been more cases of depression, anxiety and other mental health conditions especially in these uncertain times. Antidepressants are commonly prescribed for many people along with psychotherapy. When therapy goals are reached, many patients will need help tapering off their medications. Withdraw symptoms can occur in days or weeks from stopping antidepressants if it is done too quickly or not appropriately. Some of these symptoms include headache, nausea, diarrhea, electric shock sensations, insomnia or mood changes.
Expectations of the length of time it takes to completely stop medication use is important. It can take a minimum of 2 weeks to on average 2 months to taper. This is dependent on the length and dosage of medications and the half-life of the medication. Some people may also have other health conditions or medications that can affect drug metabolism which may take even longer.
It’s best to start the discussion to taper off antidepressants early…at least 2 months in advance.
Work with a practitioner who is experienced with medication withdraw to get the best results for you.